4.4 of 15 Ratings
A 33-year-old man is brought into the emergency department with fever, lethargy, and confusion. He is a cachectic man in acute distress, unable to respond to questions or follow commands. His friend confides that the patient has been sexually active with multiple male partners and was diagnosed with HIV several months ago, but was lost to follow up. Based on prior records, his most recent CD4 count was 65 cells/uL. Which of the following is the most appropriate next step in management?
Recheck CD4 and HIV viral load serologies
MRI brain with contrast
CT head without contrast
Neurological exam with fundoscopy
Select Answer to see Preferred Response
An 87-year-old man presents to the emergency department with decreased hearing. The patient states that for the past week he has had decreased hearing that is predominantly affecting his left ear. He denies any fever, chills, nausea, vomiting, or changes in his vision. The patient has a past medical history of asthma, HIV, and anxiety. His current medications include HAART, albuterol, and clonazepam. The patient states his last CD4 count taken 2 weeks ago was 650. His temperature is 99.5°F (37.5°C), blood pressure is 127/68 mmHg, pulse is 100/min, respirations are 11/min, and oxygen saturation is 98% on room air. Laboratory values are obtained and shown below:Hemoglobin: 11 g/dL Hematocrit: 33% Leukocyte count: 2,500/mm^3 with normal differential Platelet count: 197,000/mm^3 Serum: Na+: 139 mEq/L Cl-: 100 mEq/L K+: 4.3 mEq/L HCO3-: 24 mEq/L BUN: 20 mg/dL Glucose: 99 mg/dL Creatinine: 1.1 mg/dL Ca2+: 10.2 mg/dL AST: 12 U/L ALT: 10 U/LOn physical exam, you note an elderly man in no current distress. Cardiopulmonary exam is within normal limits. HEENT exam reveals the finding in Figure A but is otherwise unremarkable. Neurological exam reveals decreased hearing in the patient's left ear but is otherwise non-focal. On otoscopy, the tympanic membrane is hypomobile. Which of the following is the most appropriate next step in management?
CT scan of the head
Supportive therapy and outpatient referral
A 46-year-old Caucasian male with past medical history of HIV (CD4: 77/mm^3), hypertension, hyperlipidemia, and osteoarthritis presents to the emergency department with sudden weakness of his right hand. He reports that the weakness has gradually been getting worse and that this morning he dropped his cup of coffee. He has never had anything like this happen to him before, although he was hospitalized last year for pneumonia. He reports inconsistent adherence to his home medications, which include raltegravir, tenofovir, emtricitabine, TMP-SMX, hydrochlorothiazide, pravastatin, and occasional ibuprofen. His father died of a myocardial infarction at the age of 60, and his mother suffered a stroke at the age of 72. The patient's temperature is 102.6°F (39.2°C), blood pressure is 156/92 mmHg, pulse is 88/min, and respirations are 18/min. On neurological exam, he has 3/5 strength in the distal muscles of the right extremity with preserved sensation. His neurological exam is normal in all other extremities.Which of the following is the best next step in management?
Serology for Toxoplasma-specific IgG antibodies
Empiric treatment with pyrimethamine-sulfadiazine
Empiric treatment with itraconazole
A 27-year-old G2P1 woman is diagnosed with an HIV infection after undergoing routine prenatal blood work testing. Her estimated gestational age by first-trimester ultrasound is 12 weeks. Her CD4 count is 150 cells/mm^3 and her viral load is 126,000 copies/mL. She denies experiencing any symptoms of HIV infection. Which of the following is appropriate management of this patient's pregnancy?
Avoidance of antibiotic prophylaxis
HAART after delivery
A 33-year-old HIV-positive male is seen in clinic for follow-up care. When asked if he has been adhering to his HIV medications, the patient exclaims that he has been depressed, thus causing him to not take his medication for six months. His CD4+ count is now 33 cells/mm3. What medication(s) should he take in addition to his anti-retroviral therapy?
Azithromycin and trimethoprim-sulfamethoxazole
Azithromycin and fluconazole
Azithromycin, dapsone, and fluconazole
A 32-year-old HIV positive female known to be non-adherent to her treatment regimen, presents to the hospital with the complaint of new-onset headaches. Her vital signs are only significant for a low-grade fever. Neurological examination reveals right-sided upper motor neuron signs, as well as a inattention and difficulty with concentration. The patient currently does not have a primary medical provider. A CT of the patients head is shown in the image below. What is the next best step in management for this patient?
Perform a biopsy of the lesion
Perform an analysis for 14-3-3 protein levels
Begin treatment with pyrimethamine-sulfadiazine
Begin treatment with albendazole and corticosteroids
Begin treatment with acyclovir